Heroin-related myelopathy is an uncommon but often devastating complication of heroin intake. It is usually reported in individuals exposed to intravenous heroin after a variable drug-free period, leading to acute and complete spinal cord injury with poor long-term outcome. We describe an original case of acute longitudinally extensive transverse myelopathy following single heroin and cocaine intravenous exposure after a long period of abstinence confirmed by toxicological hair and retrospective urine drug analysis. This case could provide new insights in the understanding of this rare neurological complication.
- spinal cord
- drug misuse (including addiction)
Statistics from Altmetric.com
Contributors TI was responsible for patient management during hospitalisation, performed literature search, most part of editing and coordination. AMEI was responsible for critical review and correction of the work in progress and the final manuscript. BBM and IGM conducted hair toxicological analysis, reviewed previous available drug analysis and wrote the toxicological part of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.